CSN Login
Members Online: 8

taxol side effects

imdebra
Posts: 20
Joined: May 2001

i'm new to writing, but i've been reading this site for a couple of weeks. i'd just like to know if anyone has had major side effects from taxol. i've been ok through the operation and the first 4 chemos (adr/cy), but this last chemo of taxol seemed to knock me on my butt. my doctor and the nurses led me to believe i'd probably sail right through this, too, but i can't work, i can't sleep and everything hurts. is it the drug or am i just getting to that point in chemo where it gets much harder? i only have 3 more treatments, but at this point i'm thinking this might be doing more harm than good. any opinions would be very much appreciated. thanks!

jeancmici
Posts: 682
Joined: Feb 2001

Hi Debra,

I'm up so early because this is my third sleepless night just tossing and turning in constant pain in my legs and feet. I have pain meds but realized that I also had a fever so did not take anything last night.Medicine only eases the pain a little.

Read some of the older postings under taxol. This is my second and is worse than the first. I had one node involved and the doctor implied that perhaps these two would be all I'd take.

Good luck. Jean

imdebra
Posts: 20
Joined: May 2001

i did as you suggested and read some of the back postings. the one that caught my attention was the fda info that said this drug is beneficial to receptor negative cancers. i'm positive.
i'm getting ready to go in to work and meet with the hr people today to take a leave for the remainder of my treatment. it's one less thing to worry over.
thank you for taking the time to write, and anytime you're up at 3am, feel free to email. chances are, i'm up, too. let me know what happens with you. i'll do the same. take care.
debbie

debbie

cindyclay
Posts: 6
Joined: May 2001

Hi Debra
I too had 4 ac/cy and 4 taxol. The taxol was by far worse to me. I just felt like I couldn't get out of bed. My whole body hurt. I felt like I had a bad case of the flu. Those symptoms usually lasted about a week. You WILL be okay though. Now that it's all over, (I had my last treatment in March), I would do it again. It will be over before you know it. Cindy

imdebra
Posts: 20
Joined: May 2001

thank you for the info. at least i know i'm not the only one. more to talk to the doctor about next time. take care.
debbie

bdean
Posts: 262
Joined: Feb 2001

Hi! It seems I am always writing in answer to side effects!! I could write a book on this subject. I will tell you what my onc. told me. He said more of his patients that could not take Taxol but could tolerate its 'first cousin' Taxotere. I was just the opposite. I tolerated Taxol much better. I did have excruciating pain in my legs and back for about 5 days or more--pain usually starting the second or third day afer infusion. I finally got some pain killers that worked called 'Lor-Tabs' prescription only. Finally, I could sleep without walking the floors at 3 a.m. My heart goes out to you cause it is terrible. I had 7 infusions total; and the pain got less as my body adjusted.
If you or anyone else starts running a fever; call your doctor!!!!!! Did you read Shawna's letter about her grandmother? Better to be safe and a pest; than too sick! A fever is something that needs reporting immediately!!!
You all will be in my thoughts and prayers.
Hugs from Brenda

imdebra
Posts: 20
Joined: May 2001

yes, i read shawana's letter. and up to that point, i'd been hesitant to bother anyone with any strange things that happened. like most women, i suppose, i just figured i'd handle them. i've changed my mind now.
also, when i read that people like you took 7 infusions and i'm only going to have 4, i know this is survivable (if that's a word). thanks for taking the time to write and share. you are in my prayers, also.
debbie

cekramer
Posts: 33
Joined: Oct 2000

Don't give up! The taxol is a standard for treatment for pos. nodes and should be continued for your best possible outcome. Think long term! I also had 4 AC and 4 Taxol. Though I had no nausea with Taxol the joint pain was awful, mostly in my legs and feet! It was at its worst the first time because I didn't expect it and had no Vicodin to take it away. My doc also said I prob would sail through but it was tough. The best thing to do is take a painkiller at the first sign of pain, not wait until it's intolerable. The first week is the worst, then the rest of the time I was ok. Just think only 3 treatments left. I had mine during Christmas and New Year's and I was miserable but tried to just sleep thru the worst days and I was ok. You will be too. Stay strong. Try to get away from work during the bad days so you can just cope with it and not work too. Good luck. You will be fine!

imdebra
Posts: 20
Joined: May 2001

thank you so much. i've started taking the painkillers and they do help. i just never liked putting anything i didn't have to into my body, but i guess i can forget that now anyway.
today is the first day of my official leave from work. this has been going on since jan., and finally, the stress of work coupled with this illness and 3 daughters and a husband-well something had to give.
next week is second taxol, then only 2 more. thenback to the real chaos-life.
take care and thanks again for the encouragement!!! debbie

mish
Posts: 7
Joined: Jun 2001

I've been having similar side effects from taxol. Sleeping through the night has been very difficult and a couple of days after treatment I get terrible joint and muscle pains in my legs. My doctor told me to expect tingling in my fingers and toes, but I didn't expect the joint pain. After my second treatment, I've noticed pain also in my jaw, like a toothache. Like you, doctors told me that I would probably sail through taxol. I don't have the intensity of nausea that accompanied the other two drugs but I still have the loss of appetite. I was wondering the same thing as you...has my body had enough of all these drugs? I've got two more treatments and hopefully that'll be it. My concern is that with each treatment the side effects will worsen. I hope not. Try drinking fruit smoothies for energy. And my gyn suggested that marijuana helps with all of the side effects...but of course they can't prescribe or recommend that since it's illegal.

jeancmici
Posts: 682
Joined: Feb 2001

My doctor did not say I'd sail through it, just that he thought it would be easier than AC. With AC, I did not have nausea - took Zofran the first three days after treatment-and usually had an appetite, but taxol's pain - day 3 -7 - was expected. The nurse told me I would feel like I'd been run over by a truck.

Speaking of jaw pain - in the same area - I experienced an earache off and on one of the days with taxol #2.

Good Luck to all of us! jean

debw
Posts: 109
Joined: Dec 2000

The Taxol gave me alot of leg pain. Vioxx seemed to help. I think also you are to that point in chemo where it takes more out of you. Good luck.

lisaho
Posts: 1
Joined: Jun 2001

I just had my second treatment of taxotere which I think is closely related to taxol. What a difference from Adria. Try Glutamine for muscle soreness. It may help. I'd love to hear from you if you figure it out

jeancmici
Posts: 682
Joined: Feb 2001

Do you think the taxotere is easier than the Adriamycin.

I dread the bone and muscle pain whick I know is coming whereas I was never sure if I'd have an easy time with AC or not. One treatment - think it was the third AC - only had itchy eyes the three weeks and a swelling off and on of my lips which looked a little odd!!

And I have an elevated temperature all the while I have the pain of taxol.

It helps to compare notes.

Good Luck, Jean

jeancmici
Posts: 682
Joined: Feb 2001

Just remembered - the onco nurse said taxotere does not have the pain associated with it - usually - that taxol does.

I've had no experience with it. There is fluid buildup so more cortisone is given ahead of time.

Just an afterthought! Jean

cathyann
Posts: 26
Joined: Jun 2001

lisaho did you try glutamine and if so how did it work for you? did you find taxol easier than a/c? i have just finished 4 a/c and 4 start taxol soon. thanks, cathy

glo712
Posts: 6
Joined: Jul 2001

I am on my way to my 4 year checkup this month. I had 4 taxol, surgery and 4 F/A/C. I had severe joint pain, it grew worse with each dose. I think it is from the toxity to the joints. I decided I knew what people with bad arthritis must feel like. I also tended to be more tearful over time. Watched a lot of funny movies and laughed a lot. The good news. It took about a year from the time of my last chemo until I was free of the joint pain. I had a wonderful doctor who continued to tell me to take my iviprofin and that it would get better and he was right. I also turned to exercise and fresh carrot juice. I believe it had a lot to do with my recovery. I believe the carrot juice help remove the toxins from my joints and the exercise definitely rebuilt the muscles around the joints. Things do get better. I thanks God for every wonderful day, you see my mother died from breast cancer.

Subscribe with RSS
About Cancer Society

The content on this site is for informational purposes only. It is not a substitute for professional medical advice. Do not use this information to diagnose or treat a health problem or disease without consulting with a qualified healthcare provider. Please consult your healthcare provider with any questions or concerns you may have regarding your condition. Use of this online service is subject to the disclaimer and the terms and conditions.

Copyright 2000-2014 © Cancer Survivors Network